Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 33, NWS Mobile, AL

February 27, 1999Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 27, 1999, 7:07 PM CST for Choctaw County, Alabama. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 27, 1999, 7:07 PM CST (01:07 UTC)
Expired
Feb 27, 1999, 8:15 PM CST
In force
68 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 7:20 PM CSTThunderstorm Wind 50Melvin, ALTrees were blown down in the Melvin community.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 27, 6:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1999-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1999-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 280107 RRA
SVRMOB
ALC023-280215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
707 PM CST SAT FEB 27 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 815 PM CST

* AT 706 PM CST... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 16 MILES WEST OF GILBERTOWN OR 8 MILES SOUTHWEST OF
  EVANSBORO... MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  PARAGON BY 715 PM CST
  BOLINGER BY 720 PM CST
  SILAS BY 720 PM CST
  GILBERTOWN BY 720 PM CST
  TOXEY BY 720 PM CST

WHEN THUNDERSTORMS ARE OCCURRING...PEOFPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 2:55 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Feb 27, 2:55 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CST SAT FEB 27 1999

SFC COLD FRONT CURRENTLY EXTENDING FROM SERN MO...ACROSS AR...AND
INTO ERN TX PROGGED TO MOVE FAIRLY QUICKLY E ACROSS FA TONIGHT.
INDICATIONS ARE FRONTAL BOUNDARY WILL BE APPROACHING CWA AROUND 06Z
SUN...AND EXITING CWA BY AROUND 14Z SUN. S/SWLY LOLVL FLOW IN ADVANCE
OF FRONTAL BOUNDARY ADVECTING A MORE MOIST AND INCREASINGLY UNSTABLE
AIRMASS INTO REGION. SQUALL LINE HAS DEVELOPED THIS AFTERNOON OUT
AHEAD OF THE FRONTAL BOUNDARY...AND WILL MOVE E OVERNIGHT. LOLVL
CONVERGENCE AREA OVER SW MS...WITH THE AID OF WEAK UPPER SHORTWAVE
...INITIATING MORE SCATTERED CONVECTION (SOME SVR) THIS AFTERNOON AS
WELL. MUCH STRONGER SHORTWAVE TROF CURRENTLY SEEN IN WATER VAPOR
IMAGERY OVER KS PROGGED TO DROP ESE ACROSS AR AND TN VALLEY AREA
OVERNIGHT...GIVING DEVELOPING SQUALL LINE ADDED UPPER SUPPORT AS IT
MOVES E. SPC HAS ENTIRE FA OUTLOOKED SLIGHT SVR...WHICH SEEMS
REASONABLE. ATTM HOWEVER...MODELS INDICATE GREATEST INSTABILITIES
REMAINING NEAR THE COAST...WHILE GREATEST UPPER LEVEL SUPPORT AND
DYNAMICS FARTHER N. NONE THE LESS...SOME SVR STORMS ARE POSSIBLE.
MINIMUM VERTICAL DIRECTIONAL SHEAR AND SLIGHT SPEED SHEAR...COMBINED
WITH WB-ZERO AND FREEZING LEVELS AROUND 10-12 KFT...SUGGEST PRIMARY
SVR THREAT TO BE DAMAGING STRAIGHT LINE WINDS AND POSSIBLY LARGE
HAIL. TEMP/PCPN NUMBERS A BLEND OF FWC/FAN. HI PRES BUILDS OVER FA
AFTER FROPA FOR REMAINDER OF PERIOD.

OVER THE COASTAL WATERS...CURRENT MARINE ZONES LOOK GOOD WITH RESPECT
TO TIMING OF WINDSHIFT EARLY SUN MORNING. SCATTERED SHRA/TSRA ENDING
OVER THE MARINE AREA WITH WINDSHIFT. SCAS POSSIBLY REQUIRED FOR LATE
TONIGHT AND LIKELY REQUIRED ON SUN AS BRISK NWLY FLOW DEVELOPS OVER
COASTAL WATERS AFTER FROPA.

MOB 52/66/40/69 7-00  PNS 56/67/43/70 7100
DTS 56/68/44/68 7100  GZH 52/64/35/66 8200 12

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.